DR ELLIE CANNON: Was my sudden headache a trapped nerve – or something far worse?


Last week, while singing in my community choir, I felt a terrible vice-like pain across the back of my head. It subsided after a while to an ache in the right side of my head. Could it be a trapped nerve?

Dr Ellie Cannon replies: This sounds like a thunderclap headache – a very severe, sudden pain often described as like being punched in the back of the head. It can be normal to experience other symptoms alongside it, such as nausea, feeling drowsy, neck pain or dizziness.

Some people will have thunderclap headaches that do not have a particular underlying cause, although this is rare

Some people will have thunderclap headaches that do not have a particular underlying cause, although this is rare

Usually the headache is worst at the very start and can take an hour to disappear. But often some pain can linger for a week or more.

Sometimes, but not always, it is the result of a bleed in the brain which may have come from an aneurysm. This can be life-threatening.

It can be a sign of high blood pressure or the result of sudden tightening of the blood vessels in the brain called vasoconstriction. This can be triggered by exertion or stress but also straining, coughing or sneezing.

Some people will have thunderclap headaches that do not have a particular underlying cause, although this is rare. They may notice a trigger such as coughing, exercise or sexual activity.

There are case reports in scientific literature of people having more unusual headache triggers, including singing.

Anybody with significant headaches should seek medical help for urgent assessment and scans. This is particularly important for people with new or sudden headaches, and those which can be described as your worst ever.

I am 88 and have just been diagnosed with cancer in several parts of my body. I have no pain and have been given morphine to help with an annoying cough to take before bed.

The instructions say ‘avoid alcohol’, but I miss my evening glass of wine. Could I still allow myself this privilege?

Alcohol should be avoided with morphine because it worsens the side-effects and contributes to drowsiness and confusion, writes Dr Ellie Cannon

Alcohol should be avoided with morphine because it worsens the side-effects and contributes to drowsiness and confusion, writes Dr Ellie Cannon

Dr Ellie replies: Morphine is an opiate medication that is prescribed for palliative care – when we’re not aiming to cure the cancer, but ease symptoms and improve a patient’s quality of life as much as possible. It also suppresses the reflex to cough, similar to codeine linctus which we give for the same reason.

It is true to say that alcohol should be avoided with morphine because it worsens the side-effects and contributes to drowsiness and confusion. This can be dangerous when people are taking a lot of morphine or drinking a lot of alcohol.

But having a small glass of wine a few hours before taking morphine should not be an issue.

It may cause some increased drowsiness, but in someone taking the morphine at bedtime anyway it is unlikely to be a problem. The benefits of the enjoyment of the wine seem paramount here.

For a trial run, a half glass of wine could be tried first.

I have suffered three urine infections in the past six months and ended up on antibiotics each time. Someone suggested I try a medicine called Hiprex, and I’d like to know what you think.

I am 68 and also suffer with IBS.

Dr Ellie replies: In A post-menopausal woman suffering recurrent urinary tract infections (UTIs), the most important thing is to check each infection has been verified with a laboratory result.

This is to make sure that the infections are being treated with the correct antibiotic each time, as some people have resistant infections so may be given the wrong medication.

But it is also vital as sometimes symptoms are assumed or labelled as urine infections when actually they are not.

They have the symptoms mimicking an infection but there is no infection to be seen.

This is incredibly important because recurrent urinary symptoms can also be a sign of other conditions, including, rarely, ovarian cancer as well as more common things such as thrush. Hiprex is not an antibiotic but a medication used to prevent UTIs.

The scientific evidence for its value has been growing, and for anyone with recurrent UTIs it is worth asking their doctor for a trial.

Antibiotics are also used to prevent UTIs, and a nightly dose is another option.

UTIs that occur around the menopause may be related to a drop in the hormone oestrogen.

The hormone is important for the bladder and urethra, as well as the vagina, and a lack of oestrogen can sometimes be a cause of recurrent urinary symptoms in women. This idea can be tested by having a trial of oestrogen cream, which is used vaginally and just has local effects on the pelvic area.

You can also buy a supplement called D-mannose, which is worth trialling when you are not trying another remedy.

Take every day regularly for a month or two to see if it helps.

 

Has chemo left you with no sense of taste like the King? 

The King revealed this week that he had lost his sense taste as a result of cancer treatment. A huge number of us are familiar with just how depressing and even distressing this symptom is, thanks to Covid. But it’s less well known that chemotherapy causes it, too.

For most people on chemo, thankfully taste does come back a few months after treatment stops, but it is miserable while it lasts. Experts recommend adding garlic, lemon juice and spices to meals to help, as well as eating tart foods such as sharp berries and smoked fare. Marinating food overnight and bottled sauces can also help to wake up taste buds.

For inspiration, check out Life Kitchen (Bloomsbury, RRP £20) by cook Ryan Riley, who came up with a range of innovative recipes in memory of his mother, who lost her ability to enjoy food during her cancer treatment.

 

My unease over Ozempic rush 

I spent much of last week talking to patients, and on TV, about the so-called ‘miracle slimming jab’ Ozempic.

The interest followed news that the drug reduced the risk of heart attacks even if people on it weren’t that overweight to start with. This is important, because we had previously thought that the benefits came from shedding pounds.

It’s good news. But I can’t help feeling troubled.

Obesity exists because of people eating mammoth portions, special offers on junk food and a general lack of physical activity that starts at school age and just gets worse and worse.

Rather than the solution being to tackle any one of the causes, we are set to solve this with expensive medication. It all seems a bit topsy turvy to me.

Do you have a question for Dr Ellie Cannon? Email DrEllie@mailonsunday.co.uk

Dr Cannon cannot enter into personal correspondence and her replies should be taken in a general context. 



Read More

Leave a comment

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More